Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 53, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2016, 12:08 AM CDT for 4 counties in South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2016, 12:08 AM CDT (05:08 UTC)
- Expired
- Jun 22, 2016, 1:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Hughes County, SD, Hyde County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 173 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
062
WUUS53 KABR 220508
SVRABR
SDC065-069-117-119-220600-
/O.NEW.KABR.SV.W.0053.160622T0508Z-160622T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1208 AM CDT WED JUN 22 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 100 AM CDT/MIDNIGHT MDT/
* AT 1208 AM CDT/1108 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
COW CREEK REC AREA...OR 17 MILES NORTH OF FORT PIERRE...MOVING EAST
AT 60 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SULLY LAKE AROUND 1220 AM CDT.
ONIDA AROUND 1225 AM CDT.
BLUNT AROUND 1230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4446 10065 4465 10067 4488 9964 4439 9949
TIME...MOT...LOC 0508Z 266DEG 53KT 4461 10042
HAIL...1.25IN
WIND...70MPH
$$
CONNELLY2 follow-up statements
914
WWUS53 KABR 220533
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1233 AM CDT WED JUN 22 2016
SDC065-069-117-119-220600-
/O.CON.KABR.SV.W.0053.000000T0000Z-160622T0600Z/
SULLY SD-STANLEY SD-HUGHES SD-HYDE SD-
1233 AM CDT WED JUN 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM
CDT/MIDNIGHT MDT/ FOR SULLY...CENTRAL STANLEY...NORTHERN HUGHES AND
NORTHWESTERN HYDE COUNTIES...
AT 1232 AM CDT/1132 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
ONIDA...MOVING EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SULLY...CENTRAL STANLEY...NORTHERN HUGHES AND NORTHWESTERN HYDE
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4446 10065 4465 10067 4488 9964 4439 9949
TIME...MOT...LOC 0532Z 265DEG 51KT 4465 9995
HAIL...1.00IN
WIND...60MPH
$$
DORN554
WWUS53 KABR 220555
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1255 AM CDT WED JUN 22 2016
SDC065-069-117-119-220604-
/O.EXP.KABR.SV.W.0053.000000T0000Z-160622T0600Z/
SULLY SD-STANLEY SD-HUGHES SD-HYDE SD-
1255 AM CDT WED JUN 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR SULLY...CENTRAL STANLEY...
NORTHERN HUGHES AND NORTHWESTERN HYDE COUNTIES WILL EXPIRE AT 100 AM
CDT/MIDNIGHT MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY
RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4446 10065 4465 10067 4488 9964 4439 9949
TIME...MOT...LOC 0553Z 266DEG 53KT 4465 9995
$$
DORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 8:47 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 21, 8:47 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 847 PM CDT TUE JUN 21 2016 .UPDATE... Issued at 837 PM CDT TUE JUN 21 2016 Despite a stout mid-level capping thermal inversion /per 00z KABR RAOB and latest Rap Refresh thermal progs/...a couple of marginally strong storms continue in or near severe thunderstorm watch 281 /in effect until 11 pm cdt/ coverage area. Where the mid-level temps are few degrees cooler across western North Dakota and eastern Montana, considerably stronger storms have developed and are currently moving east or southeast and have had a history of producing hail between 1 and 3 inches in diameter. Some storms have also exhibited rotation. So, severe thunderstorm watch 282 /in effect until 2 am cdt/ has been issued which includes portions of north central and northeast South Dakota. No other notable changes are planned to the tonight forecast. UPDATE Issued at 623 PM CDT TUE JUN 21 2016 See below for an updated aviation forecast discussion. && .SHORT TERM...(This Evening through Thursday Night) Issued at 335 PM CDT TUE JUN 21 2016 The w/v satellite was showing the strong upper level low pressure area spinning along the Montana/Canadian border this afternoon moving east. The surface pattern had low pressure troughing all along the east slopes of the rockies. Warmer and more moist air was being drawn north this afternoon on good low level winds resulting in increasing instability. For tonight and Wednesday, the models all agree there will be two surface low pressure areas tracking east/southeast across our region. The one to the south will track across far southern sd/northern nebraska while the other low pressure area will track into North Dakota and then southeast across our far northeast cwa into Wednesday evening. Both of these will affect where the main area of focus will be for thunderstorm development. The issue late this afternoon is the warm mid level cap over our region with +12 to +14c 70h temperatures with the mid level waa. Believe there will be two areas of development late this afternoon, one in eastern Montana/western nd and the other in Western sd. These two areas will track east and southeast as the cap weakens through the night. The western sd convection should track southeast with maybe some waa thunderstorms developing over our cwa this evening. Although, believe our best shot will come later tonight with the push of a cold front the northwest. We look to have moderate instability over the cwa tonight along with very good deep layer shear in the 50 to 70 knot range. Thus, when the storms get going, they could become severe as the move quickly east into early Wednesday morning. The models show the activity moving east on Wednesday with the northern surface low pressure area dropping southeast and across our far northeast cwa. This may bring some showers/storms to this area in the afternoon and early evening. Otherwise, it should be breezy/windy northwest winds through the day and cooler. Surface high pressure will then build in for Wednesday night with clearing skies, decreasing winds, and cool temperatures with lows in the 50s. Thursday and Thursday night will be dry as the surface high pressure builds east with winds turning southeast. It does look to be dry with clear to partly cloudy skies. .LONG TERM...(Friday through Tuesday) Issued at 335 PM CDT TUE JUN 21 2016 Expect very warm conditions Friday afternoon, on southerly flow with 850MB temps nearing 30C over the far west while a more moderate 20C east. With cooler air just above the sfc, and an increase chance of clouds, the east will be about 10-15F lower than our west. With the apex of the 500MB ridge sliding to our east by late in the day, it will be difficult to completely rule out the potential for a shower or thunderstorm as the low pressure over E WY-MT and W ND at 00Z Saturday shifts a cold front across the forecast area during the day Saturday. At this point, we are looking too capped for much to develop. Saturday and Sunday both look breezy. The surface low centered over southern Manitoba and northeastern ND Saturday afternoon will wrap up across southern Manitoba Saturday night into early Sunday. Fire weather concerns may come into play for Saturday afternoon as RH values fall to around 15-25 percent for areas along and west of the MO River. At this point the strongest day wind-wise with more widespread breezy conditions looks to be Sunday, although both days could experience gusts of 30-35kts near and west of the MO River.. The sfc low will will finally exit across Manitoba late Sunday afternoon through Monday, allowing high pressure to slowly build across the Northern Plains states. The high will be overhead Monday afternoon through Tuesday morning, before exiting across MN. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 623 PM CDT TUE JUN 21 2016 Expecting the current VFR forecast to hold for the next few hours across most of the TAF sites. Showers and thunderstorms approaching from the west and northwest later this evening will potentially present some issues with lower cigs..especially at KPIR where storms are approaching from the west. Timing and exact location of this activity tough to pinpoint in relation to any TAF sites. Held onto VCTS mention during the evening and early morning hours for KPIR and KMBG and the late evening through the early morning hours across KABR and KATY. Potential for MVFR cigs across the east early tomorrow through sunrise at KATY. VFR conditions for all terminals by mid morning Wednesday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Dorn SHORT TERM...Mohr LONG TERM...KF AVIATION...Vipond
Hazardous weather outlook, Jun 21, 4:39 AM CDT, 19 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 439 AM CDT TUE JUN 21 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 439 AM CDT TUE JUN 21 2016 /339 AM MDT TUE JUN 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE FORECAST THIS EVENING AND THROUGH THE OVERNIGHT HOURS. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE ACROSS CENTRAL AND EASTERN SOUTH DAKOTA...WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
In the hours before
Special weather statement, Jun 21, 9:21 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 921 PM CDT TUE JUN 21 2016 SDZ033>035-220245- SULLY SD-HUGHES SD-STANLEY SD- 921 PM CDT TUE JUN 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...SOUTHWESTERN STANLEY AND NORTHWESTERN HUGHES COUNTIES UNTIL 945 PM CDT/845 PM MDT/... AT 920 PM CDT/820 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SANSARC...OR 31 MILES WEST OF FORT PIERRE...MOVING EAST AT 55 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PIERRE...FORT PIERRE...SANSARC...OKOBOJO POINT REC AREA...SPRING CREEK REC AREA...GREY GOOSE...OAHE MISSION REC AREA...WEST SHORE REC AREA...COW CREEK REC AREA...BROWN CHURCH...CHANTIER CREEK RECREATION AREA... OVERLOOK REC AREA AND HAYES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000 PM MDT/ FOR CENTRAL SOUTH DAKOTA. LAT...LON 4459 10115 4458 10028 4428 10031 4435 10116 TIME...MOT...LOC 0220Z 274DEG 48KT 4449 10099 VIPOND
Special weather statement, Jun 21, 9:53 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 953 PM CDT TUE JUN 21 2016 SDZ033-035-045-048-220345- JONES SD-LYMAN SD-HUGHES SD-STANLEY SD- 953 PM CDT TUE JUN 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANLEY...CENTRAL HUGHES...NORTHEASTERN JONES AND NORTHWESTERN LYMAN COUNTIES UNTIL 1045 PM CDT/945 PM MDT/... AT 953 PM CDT/853 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF WENDTE...OR 8 MILES SOUTHWEST OF FORT PIERRE...MOVING SOUTHEAST AT 50 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PIERRE...FORT PIERRE...CEDAR CREEK REC AREA AND LAKE SHARPE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000 PM MDT/ FOR CENTRAL SOUTH DAKOTA. LAT...LON 4427 10071 4443 10061 4425 9985 4397 10003 TIME...MOT...LOC 0253Z 295DEG 42KT 4432 10055 VIPOND
Local storm report, Jun 21, 11:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1134 PM CDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM HAIL POLLOCK 45.90N 100.29W
06/21/2016 E1.00 INCH CAMPBELL SD FIRE DEPT/RESCUE
PEA TO QUARTER SIZE HAIL IN POLLOCK. STREET FLOODING IN
TOWN AS WELL.
&&
EVENT NUMBER ABR1600260
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:21 PM CDT | Special Weather Statement | ABR | Stanley | 24 min |
| Jun 21, 9:53 PM CDT | Special Weather Statement | ABR | Hughes | 52 min |
| Jun 21, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 48 min |
| Jun 21, 10:24 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 34 min |
| Jun 21, 11:41 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 34 min |
| Jun 22, 12:17 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 30 min |
| Jun 22, 1:13 AM CDT | Special Weather Statement | ABR | Hughes | 62 min |
| Jun 22, 2:12 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 30 min |
| Jun 22, 2:28 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 62 min |
| Jun 22, 2:36 AM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 39 min |
| Jun 22, 2:50 AM CDT | Special Weather Statement | ABR | Buffalo | 40 min |
| Jun 22, 3:13 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 33 min |
| Jun 22, 3:18 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Lyman, Stanley | 57 min |
| Jun 22, 4:14 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 46 min |
| Jun 22, 4:35 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 20 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.